Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 27, NWS Reno, NV

December 24, 20257 counties in Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Dec 24, 2025, 12:24 PM PST for 7 counties in Nevada; Modoc County, California. It took effect at Dec 25, 2025, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2025, 12:24 PM PST (20:24 UTC)
In effect from
Dec 25, 2025, 4:00 AM PST
Expired
Dec 25, 2025, 10:00 PM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS75 KREV 242024
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1224 PM PST Wed Dec 24 2025

CAZ070-NVZ001-003>005-252030-
/O.NEW.KREV.WI.Y.0027.251225T1200Z-251226T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-Western Nevada Basin and
Range including Pyramid Lake-Northern Washoe County-
Including the cities of Fernley, Smith Valley, Virginia City,
Cedarville, Eagleville, Hawthorne, Lovelock, Gerlach,
Gardnerville, Verdi, Sparks, Empire, Fort Bidwell, Schurz, Imlay,
Nixon, Mina, Fallon, Silver Springs, and Yerington
1224 PM PST Wed Dec 24 2025

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts of 45 to 55 mph. Wind 
  prone areas and ridgetops may see gusts up to 65 mph at times. For 
  Pyramid Lake, south gusts up to 40 mph and wave heights of 2 to 4 
  feet.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County, Western Nevada Basin and Range including 
  Pyramid Lake, Greater Reno-Carson City-Minden Area, and Mineral 
  and Southern Lyon Counties.

* WHEN...From 4 AM to 10 PM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Gusty winds are expected to be intermittent 
  with rain and snow showers providing periods of lighter winds 
  through Thursday. Winds may knock down burned trees in the Davis 
  Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

TS
2 follow-up statements
997 
WWUS75 KREV 242258
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
258 PM PST Wed Dec 24 2025

NVZ003-250000-
/O.CAN.KREV.WI.Y.0027.251225T1200Z-251226T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Verdi, Sparks, and
Gardnerville
258 PM PST Wed Dec 24 2025

...WIND ADVISORY IS CANCELLED...

The Wind Advisory is being replaced with a Winter Weather Advisory. 

$$

CAZ070-NVZ001-004-005-252300-
/O.CON.KREV.WI.Y.0027.251225T1200Z-251226T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-Northern
Washoe County-
Including the cities of Empire, Fernley, Eagleville, Fort
Bidwell, Smith Valley, Cedarville, Hawthorne, Mina, Fallon,
Schurz, Silver Springs, Lovelock, Yerington, Imlay, Gerlach, and
Nixon
258 PM PST Wed Dec 24 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts of 45 to 55 mph. Wind 
  prone areas and ridgetops may see gusts up to 65 mph at times. For 
  Pyramid Lake, south gusts up to 40 mph and wave heights of 2 to 4 
  feet.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County, Western Nevada Basin and Range including 
  Pyramid Lake, and Mineral and Southern Lyon Counties.

* WHEN...From 4 AM to 10 PM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Gusty winds are expected to be intermittent 
  with rain and snow showers providing periods of lighter winds 
  through Thursday. Winds may knock down burned trees in the Davis 
  Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

TS
366 
WWUS75 KREV 252250
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
250 PM PST Thu Dec 25 2025

CAZ070-NVZ001-004-005-260600-
/O.CON.KREV.WI.Y.0027.000000T0000Z-251226T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-Northern
Washoe County-
Including the cities of Imlay, Lovelock, Cedarville, Mina,
Yerington, Fort Bidwell, Silver Springs, Empire, Gerlach,
Fernley, Smith Valley, Hawthorne, Eagleville, Fallon, Schurz, and
Nixon
250 PM PST Thu Dec 25 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts of 45 to 55 mph. Wind 
  prone areas and ridgetops may see gusts up to 65 mph at times. For 
  Pyramid Lake, south gusts up to 40 mph and wave heights of 2 to 4 
  feet.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County, Western Nevada Basin and Range including 
  Pyramid Lake, and Mineral and Southern Lyon Counties.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Gusty winds are expected to be intermittent 
  with rain and snow showers providing periods of lighter winds. 
  Winds may knock down burned trees in the Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

TS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 24, 10:30 AM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 24, 10:30 AM PST, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
1030 AM PST Wed Dec 24 2025

KEY MESSAGES...

* Periods of heavy Sierra snow, lower elevation rain and snow, and
  strong, gusty winds expected tonight through Friday.

* Drier weather returns this weekend and continues into next week,
  accompanied by chilly temperatures.

&&

DISCUSSION...

Snow/Wind Potential Tonight - Wednesday:

* Ahead of the approaching system, winds are increasing across the
  inner-basins with gusts up to 45-55 mph as of this writing.
  Winds will stay elevated in the inner basins into the early
  morning, with gusts upwards of 60 mph in wind prone areas (US-95
  near Walker Lake) as well as any E-W orientated roads. As for
  winds elsewhere, the ridgetops are currently gusting between
  60-70 mph west of Lake Tahoe to around 40 mph on Slide Mountain.
  Winds will really ramp up today on the peaks, with gusts
  between 80-100 mph likely today.

* The first in a series of winter storms is currently moving into
  the eastern Sierra. Radar imagery (as of 11pm) is starting to
  pick up some light showers in the Sierra. Precipitation will
  continue to increase in intensity the rest of tonight into
  Christmas Eve. As this first system rolls through the region,
  the high-resolution models and HREF show a break in the
  precipitation between mid-morning and the early evening for
  eastern Plumas and Lassen County. Precipitation in the Tahoe
  Basin may become more showery in nature by 12 PM to the early
  evening. Meanwhile, Alpine and Mono counties may not see a break
  today. Spillover showers will become likely for a majority of
  western NV today through the afternoon, followed by a break this
  evening.

* The snow level radar from Colfax shows current snow levels
  around 8,000 ft, and local ski/traffic cameras are showing
  similar conditions. As for snow levels today, by the afternoon
  they will tumble to between 6,000-7,000 ft in the Tahoe Basin to
  around 7,000-7,500 ft in Mono County. But, by the evening they
  will continue to fall to around 6,000 ft area-wide. Again one
  thing to note for today is if we have heavier precipitation
  rates, snow levels may quickly fall 500-1000+ ft in a short
  period. Snow character today will be the classic Sierra cement
  with SLR between 8-10:1, and snow rates upward of 2" per hour
  are conceivable.

Snow/Wind Potential Christmas Day to Friday:

* After the first wave moves through Christmas Eve, the next
  system is close on its heels. By Christmas morning, periods of
  heavy snow will start in the Sierra and will continue into
  Friday. Snow levels by the afternoon are around 5,000-6,500 ft
  and by the evening they will be around 5,000 ft. Into Friday,
  snow levels are possibly as low as the valley floors in western
  NV, but confidence remains low. The heaviest of the snow will
  eventually taper off late Friday, with snow showers persisting
  in the Sierra through mid-day Saturday. As for winds, it's
  looking like we will see another uptick in winds in western NV
  by around Midnight tonight through the Christmas afternoon.

Weekend Outlook into New Years:

* This second system still looks to exit the region by Friday.
  Temperatures this weekend will finally feel like winter. Highs
  will be in the 30s to low 20s in the Sierra. Low temperatures
  will tumble into the single digits in the Sierra to even teens
  in western NV. I think it's about time! These 60s are getting
  old. Another low may impact the region by New Years, but low
  confidence at this time. -McKellar

- For details on the Winter Storm Warning, please
  visit:www.weather.gov/rev/winter

- Additional forecast information can be found at
  www.weather.gov/rev

- If you're planning on going out to the back country in the
  eastern Sierra, please visit www.weather.gov/rev/Avalanche

&&

AVIATION...

NV terminals will see vicinity showers early this morning with
30% probability of a shower passing over the site and lowering
visibilities to MVFR through 24/14Z. The sites then will have
steady rainfall starting around 24/14Z that will cause MVFR
visibilities and ceilings. While conditions are expected to
improve by around 25/01Z, lingering shower chances continue
through the evening. A second round of precipitation from this
system is forecast to begin early Christmas Day which has
potential to transition to snow at the NV terminals though
accumulations look to be light at this time. LLWS and gusty winds
generally out of the south are to be expected today going into
tomorrow.

As for Sierra terminals, showers have already started this morning
causing MVFR conditions. As snow levels continue to drop through
the day, P-type will change to snow later this morning which will
allow for IFR visibilities to occur at all Sierra TAF sites.
During the afternoon, KTRK/KTVL may see rain mix into the snow
before returning to all snow going into the night and into
Christmas Day. There doesn't look to be much of a break in
precipitation at Sierra terminals today or tomorrow allowing for
sub-VFR conditions to continue. LLWS is to be expected at all
Sierra TAF sites with gusty winds out of the south-southwest
today. -078

&&

HYDROLOGY...

Flooding concerns will be renewed late Tuesday through Wednesday
when the next storm brings additional rain before eventually
transitioning to snow. Areas of concern will be urban and poor
drainage areas, and creeks and streams from Lake Tahoe through
Lassen County. The greatest flooding concern is for rivers and
streams draining large watersheds below about 6,500'. This includes
many streams in Sierra, Plumas and Lassen counties and the Susan
River.

Minor flooding is possible, but not currently forecast, for the
Susan River on Christmas Eve. The runoff in the Susan and other
similar drainages will be very sensitive to the duration of rain
vs. snow, and any delay in the transition to snowfall could
easily push the Susan River higher. For example, a simulation with
just a 500' increase in the rain/snow line leads to a second
second peak on the Susan River approaching moderate flood stage
on Christmas Day. No other main-stem rivers are forecast to
flood, but slow rises and high flows are expected on the Pit
River below Canby, and Middle Fork of the Feather near Portola.

Enhanced runoff and sediment transport including rock fall are
possible within and below recent burn areas. Post-Fire debris flows
are not expected.

The River Forecast Center will be extending hours this week and
issuing additional forecasts for rivers where flooding is
expected. Check for updated river forecasts at: www.cnrfc.noaa.gov

-Bardsley

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 10 AM PST Friday NVZ002.

CA...Flood Watch until 10 PM PST this evening CAZ071.

     Winter Storm Warning until 10 AM PST Friday CAZ071>073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:15 PM PSTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe43 hr
Dec 24, 9:31 AM PSTRiver Flood AdvisoryREVLassen29 hr

Nearby

Wind Advisories in Nevada, 2025Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.